GEORGE E. SHAMBAUGH, M.D.; NADIM KHOURY, M.D.; JOEL ZONSCHEIN, M.D.; GLEN W. SIZEMORE, M.D.
SHAMBAUGH GE, KHOURY N, ZONSCHEIN J, SIZEMORE GW. Hypocalcemia Accompanying Agranulocytosis During Propylthiouracil Therapy. Ann Intern Med. 1979;91:576-577. doi: 10.7326/0003-4819-91-4-576
Download citation file:
Published: Ann Intern Med. 1979;91(4):576-577.
The thiouryline drugs, propylthiouracil and methimazole, share several side-effects including skin rashes, toxic hepatitis, a lupus-like syndrome, serologic abnormalities, drug fevers, and arthritis (1). Agranulocytosis is an unpredictable complication of both and occurs in about 0.3% of patients treated with these drugs (2). We have recently encountered a thyrotoxic patient treated with propylthiouracil who developed agranulocytosis with coexistent symptomatic hypocalcemia. Because thiouryline drugs are used widely and effectively in the medical management of thyrotoxicosis we present this case study that widens the potential spectrum of antimetabolic actions of propylthiouracil to include hypocalcemia, a previously unrecognized complication.
A 28-year-old woman had
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Nephrology, Fluid and Electrolyte Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only